Virginia, 2016Blizzard and Winter Storm in Virginia, January 22 to 24, 2016
January 22 to 24, 2016 · NWS LWX · 28 events in 28 counties and zones
Coastal low pressure rapidly intensified as it tracked up the Mid-Atlantic coast. At the same time, high pressure to the north was funneling cold air into the region.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Coastal low pressure rapidly intensified as it tracked up the Mid-Atlantic coast. At the same time, high pressure to the north was funneling cold air into the region. The strong low pressure system was able to tap into moisture from the Gulf of Mexico and the Atlantic Ocean resulting in heavy amounts of precipitation. The cold air caused that precipitation to fall in the form of snow.
Gusty winds also accompanied this storm. The combination of gusty winds and low visibility along with snow and blowing snow caused blizzard conditions across portions of northern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 22, 4:00 AM EST, 6 hours earlier.
Area forecast discussion, Jan 22, 4:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 AM EST FRI JAN 22 2016
.SYNOPSIS...LOW PRESSURE OVER THE GULF STATES WILL BECOME A HIGH
IMPACT WINTER STORM FOR THE MID ATLANTIC STATES THIS AFTERNOON
THROUGH SATURDAY NIGHT. HIGH PRESSURE WILL RETURN EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...A MAJOR WINTER STORM IS EXPECTED
TO IMPACT THE MID-ATLANTIC TODAY AND CONTINUE THROUGH SATURDAY
NIGHT. WINTER STORM AND BLIZZARD WARNINGS ARE IN EFFECT.
A DEEPENING TROUGH IS AIDING IN CYCLOGENESIS ACROSS ALABAMA AS A
1004MB SFC LOW CONTINUES TO INTENSIFY. WATER VAPOR AND REGIONAL
RADAR SHOW EXCESSIVE PRECIPITATION ACROSS PORTIONS OF THE TN VALLEY
AND SE US WITH STRONG TO SEVERE STORMS MOVING INTO GA/FL PANHANDLE.
THE NRN EDGE OF PRECIPITATION HAS REACHED SW VA/W NC THIS MORNING
AND IS MOVING SLIGHTLY FASTER THAN PREVIOUS MODEL GUIDANCE WAS
SHOWING. HI-RES MODEL GUIDANCE INCLUDING THE HRRR...NSSL WRF AND NAM
FIRE WX NEST HAVE CAUGHT UP WITH THIS TREND AND SNOW IS NOW EXPECTED
TO MOVE INTO THE REGION 1-2 HOURS FASTER THAN PREV THOUGHT
TODAY...REACHING THE SW CORNER OF THE CWA BY 7AM...NOVA/DC BY 1PM
AND BALTIMORE BY 3PM. SATURATION WILL INCREASE THIS MORNING AS THE
SYSTEM MOVES NORTHWARD. LOW-LEVEL DRY AIR WILL KEEP SNOW LIGHT AT
THE START BUT AFTER 1-3 HRS...SNOW IS EXPECTED TO BECOME MODERATE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
BY 00Z SATURDAY/FRIDAY EVENING THE SFC LOW WILL TRANSITION TO THE
COAST AND RAPIDLY INTENSIFY. THE BAROCLINC ZONE ON THE NORTH SIDE OF
THE SFC LOW WILL BECOME STRONGER TONIGHT WITH A 50-70KT EASTERLY LLJ
ACROSS THE MID-ATLANTIC REGION. WINDS ARE GOING TO RAMP UP CAUSING
CONDTIONS TO WORSEN OVERNIGHT...BLOWING SNOW WILL CAUSE NEAR ZERO
VISBILITIES AND DRIFTING SNOW. LAPSE RATES ARE ALSO EXPECTED TO
INCREASE TONIGHT INTO SATURDAY AND THUNDERSTORMS ARE POSSIBLE MAINLY
EAST OF THE BLUE RIDGE. THIS WILL CAUSE SNOWFALL RATES TO INCREASE
TO 2+INCHES AN HOUR ACROSS THE REGION. AS THE COASTAL LOW MOVES
CLOSER TO THE REGION TONIGHT INTO SATURDAY...WARM AIR INTRUSION MAY
MOVE INTO SOUTHERN MARYLAND WITH SLEET MIXING INTO THIS REGION.
DEPENDING ON THE TRACK SOME OF THE MIXED PTYPE MIGHT MOVE IN AS FAR
WEST AS I-95 SATURDAY. THERE IS LOW CONFIDENCE FOR SNOWFALL TOTALS
ACROSS SOUTHERN MARYLAND ESPECIALLY ST MARYS COUNTY WHERE THERE
COULD BE A VERY TIGHT GRADIENT BETWEEN A FOOT OF SNOW AND A FEW
INCHES. AT THIS TIME...DUE TO THE INTENSITY AND CURRENT FORECAST
TRACK OF THE SFC LOW...SNOW IS EXPECTED TO OUTPLAY MIXED PTYPE.
WINDS WILL BE MAXIMIZED LATE TONIGHT AND INTO SATURDAY AS THE SFC
LOW APPROACHES THE CHESAPEAKE BAY. NE WINDS 30-40 MPH WITH GUSTS UP
TO 65 MPH ARE EXPECTED ALONG AND EAST OF I-95. FURTHER WEST...WINDS
WILL TAPER OFF BUT STILL BE STRONG.
THE SFC LOW WILL MOVE OFF THE DELMARVA COAST BY SATURDAY MORNING.
SNOW WILL CONTINUE ACROSS THE AREA THROUGH THE MORNING. ANY MIXED
PTYPE ACROSS COASTAL REGIONS WILL LIKELY CHANGE BACK TO SNOW BY
SATURDAY EVENING AS COLDER AIR MOVES INTO THE REGION.
THERE WAS NO CHANGE TO STORM TOTAL SNOWFALL TOTALS OVERNIGHT.
CONSISTENCY IS STILL PRESENT IN MODEL GUIDANCE WITH CLOSE TO TWO
FEET OF SNOW EXPECTED ACROSS MOST OF THE REGION WITH 1-2 FEET
EXPECTED ACROSS THE POTOMAC HIGHLANDS AND SOUTHERN MARYLAND. DUE
TO ELEVATION...2-3 FEET OF SNOW IS EXPECTED ACROSS THE BLUE RIDGE.
WITH THAT BEING SAID...THERE IS STILL A SPREAD OF ENSEMBLE MEMBERS
MAINLY SHOWING HIGHER SNOWFALL TOTALS ACROSS THE REGION. THESE
SEEMS TO BE IN RESPONSE TO HIGHER QPF. UPDATES TO THE FORECAST ARE
ALWAYS NECESSARY AND WILL BE DONE THROUGHOUT THE EVENT.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...MAJOR STORM SHOULD BE OVER
BY 12Z SUN IF NOT SOONER BUT NOT AFTER DUMPING 20 TO 30 INCHES OF
SNOW OVER A LARGE AREA. IMPROVING WEATHER SUN THROUGH MON AS HIGH
PRES BUILDS IN ALTHOUGH STILL BREEZY ON SUN. WARM AIR AND MOISTURE
ADVECTION BEGINS MON AFTERNOON AHEAD OF A CDFNT. AS WARM AND MOIST
AIR MOVES OVER A DEEP FRESH SNOW PACK WOULD EXPECT LOW CLOUDS AND
POSSIBLE FOG TO DEVELOP DESPITE A STRONG SW FLOW MON NIGHT. SCT
RAIN SHOWERS EXPECTED TUE ALONG FROPA. TURNING COLDER AND DRIER
TUE NIGHT THROUGH EARLY THU AS WEAK HIGH PRES BUILDS IN. A CLIPPER
SYSTEM WILL MOVE ACROSS THE AREA THU NIGHT-FRI WITH SNOW SHOWERS
POSSIBLE. LATEST 00Z ECMWF SHOWS ANOTHER POTENTIAL EAST COAST STORM
THU NIGHT-FRI BRUSHING THE COAST. WPC DY4-DY7 SFC GRAPHICS APPEAR
TO BE DOWNPLAYING THIS SCENARIO ATTM.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...VFR CONDITIONS THIS MORNING.
SN IS EXPECTED TO OVERSPREAD THE REGION TODAY...BEGINNING AT KCHO
BETWEEN 10- NOON AND REACHING BWI/MTN 19-21Z. SN WILL CONTINUE AND
BE HEAVY AT TIMES PRODUCING VERY LOW VSBYS. BLIZZARD CONDITIONS ARE
POSSIBLE AT DCA-IAD-BWI-MTN DURING THIS TIME. VLIFR CONDITIONS ARE
EXPECTED.
GUSTY WINDS ARE EXPECTED LATE FRIDAY NIGHT INTO SATURDAY. GUSTS
AROUND 25-45 KTS ARE EXPECTED WITH HIGHER GUSTS AT DCA-BWI-MTN.
WINDS SHOULD TAPER OFF SATURDAY NIGHT INTO SUNDAY. SNOW IS EXPECTED
TO TAPER OFF FROM WEST TO EAST SATURDAY NIGHT.
POTENTIAL FOR LOW CLOUDS AND FOG MON NIGHT AS WARM MOIST AIR MOVES
OVER A DEEP FRESH SNOW PACK. CDFNT WILL CROSS THE AREA TUE
EVENING WITH NW WINDS.
&&
.MARINE...WINDS WILL REACH A MINIMUM THIS MORNING THEN BEGIN TO
STRENGTHEN RAPIDLY THIS AFTERNOON THROUGH SATURDAY MORNING. STORM
FORCE WINDS APPEAR DEFINITE LATE FRI NIGHT THROUGH SAT EVENING.
WINDS DIMINISH BELOW GALES SUN MORNING AND BELOW SMALL CRAFT AFTER
18Z SUN.
&&
.TIDES/COASTAL FLOODING...STRONG BLOWOUT TIDES WILL OCCUR AT MOST
SITES WITH ANOMALIES AS LOW AS 3.5 FT BELOW ASTRONOMICAL LEVELS AT
ANNAPOLIS. THE ONLY EXCEPTION IS AT STRAITS POINT IN ST. MARYS
COUNTY WHERE MINOR FLOODING IS POSSIBLE SAT AFTERNOON.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 6 AM EST SUNDAY
FOR DCZ001.
MD...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY
FOR MDZ003-501-502.
BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 6 AM EST SUNDAY
FOR MDZ013-014-503>506.
BLIZZARD WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EST SUNDAY
FOR MDZ016>018.
BLIZZARD WARNING FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY FOR
MDZ004>006-011-507-508.
VA...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 6 AM EST SUNDAY
FOR VAZ025-026-036>038-503-504.
BLIZZARD WARNING FROM 8 AM THIS MORNING TO 6 AM EST SUNDAY FOR
VAZ508.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EST
SUNDAY FOR VAZ027-029-030-039-040-050-051-501-502.
BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 6 AM EST SUNDAY
FOR VAZ053-054-505-506.
BLIZZARD WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EST SUNDAY
FOR VAZ052-055>057-507.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM EST
SUNDAY FOR VAZ028-031.
WV...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 6 AM EST SUNDAY
FOR WVZ505-506.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY
FOR WVZ051-052.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EST
SUNDAY FOR WVZ055-501-502.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM EST
SUNDAY FOR WVZ050-053-503-504.
MARINE...STORM WARNING FROM 6 PM THIS EVENING TO 6 PM EST SATURDAY FOR
ANZ530>534-536>543.
GALE WARNING FROM 6 PM THIS EVENING TO 6 PM EST SATURDAY FOR
ANZ535.
SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM EST THIS
EVENING FOR ANZ534-537-543.
&&
SYNOPSIS...LFR
NEAR TERM...HAS
SHORT TERM...HAS
LONG TERM...LFR
AVIATION...HAS/LFR
MARINE...HAS/LFR
TIDES/COASTAL FLOODING...LFRHazardous weather outlook, Jan 22, 5:25 AM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 AM EST FRI JAN 22 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
525 AM EST FRI JAN 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT FOR THE OUTLOOK AREA BEGINNING THIS
AFTERNOON THROUGH SATURDAY NIGHT. IMPACTS INCLUDE SIGNIFICANT
TRAVEL DISRUPTIONS DUE TO ROAD AND AIRPORT CLOSURES...AS WELL AS
THREATS TO LIFE AND PROPERTY.
A STORM WARNING IS IN EFFECT TONIGHT THROUGH SATURDAY FOR THE
MARYLAND CHESAPEAKE NORTH OF POOLES ISLAND AND THE TIDAL POTOMAC
RIVER SOUTH OF INDIAN HEAD. A GALE WARNING IS IN EFFECT ELSEWHERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A BLIZZARD WARNING IS IN EFFECT FOR THE OUTLOOK AREA THROUGH
SATURDAY NIGHT. IMPACTS INCLUDE SIGNIFICANT TRAVEL DISRUPTIONS DUE
TO ROAD AND AIRPORT CLOSURES...AS WELL AS THREATS TO LIFE AND
PROPERTY.
A STORM WARNING IS IN EFFECT THROUGH SATURDAY FOR THE MARYLAND
CHESAPEAKE NORTH OF POOLES ISLAND AND THE TIDAL POTOMAC RIVER
SOUTH OF INDIAN HEAD. A GALE WARNING IS IN EFFECT ELSEWHERE.
A GALE WARNING WILL LIKELY BE NEEDED FOR PORTIONS OF THE WATERS
LATE SATURDAY NIGHT THROUGH SUNDAY MORNING.
FOR NEXT WEEK...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BEGIN THIS AFTERNOON.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231030-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
525 AM EST FRI JAN 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR LOCATIONS WEST OF THE
BLUE RIDGE MOUNTAINS AS WELL AS CENTRAL VIRGINIA TODAY THROUGH
SATURDAY NIGHT. A BLIZZARD WARNING IS IN EFFECT THIS AFTERNOON
THROUGH SATURDAY NIGHT FOR THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS...CENTRAL MARYLAND...PORTIONS OF THE VIRGINIA
PIEDMONT...AND THE BLUE RIDGE MOUNTAINS. IMPACTS INCLUDE
SIGNIFICANT TRAVEL DISRUPTIONS DUE TO ROAD AND AIRPORT
CLOSURES...AS WELL AS THREATS TO LIFE AND PROPERTY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTER STORM WARNING IS IN EFFECT FOR LOCATIONS WEST OF THE
BLUE RIDGE MOUNTAINS AS WELL AS CENTRAL VIRGINIA THROUGH SATURDAY
NIGHT. A BLIZZARD WARNING IS IN EFFECT THIS AFTERNOON THROUGH
SATURDAY NIGHT FOR THE WASHINGTON AND BALTIMORE METROPOLITAN
AREAS...CENTRAL MARYLAND...PORTIONS OF THE VIRGINIA PIEDMONT...AND
THE BLUE RIDGE MOUNTAINS. IMPACTS INCLUDE SIGNIFICANT TRAVEL
DISRUPTIONS DUE TO ROAD AND AIRPORT CLOSURES...AS WELL AS THREATS
TO LIFE AND PROPERTY.
FOR NEXT WEEK...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BEGIN THIS AFTERNOON.
In the hours before
Local storm report, Jan 22, 9:41 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
941 AM EST FRI JAN 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM SNOW 1 SSW ELMA 37.73N 78.81W
01/22/2016 E0.0 INCH NELSON VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1600343
JACKSONWinter Storm, Western Highland
- When
- January 22, 10:00 AM EST to January 23, 10:00 PM EST
- Where
- Western Highland forecast zone
- Reported by
- Public
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Snowfall totaled up to 30.0 inches near Hightown.
Winter Storm, Eastern Highland
- When
- January 22, 10:00 AM EST to January 23, 10:00 PM EST
- Where
- Eastern Highland forecast zone
- Reported by
- Unknown
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Snowfall amounts were estimated to be between 20 an 30 inches based on observations nearby.
Winter Storm, Augusta
- When
- January 22, 10:00 AM EST to January 23, 10:00 PM EST
- Where
- Augusta forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Snowfall totaled up to 22.0 inches near Hermitage and 18.3 at Fishersville.
Winter Storm, Nelson
- When
- January 22, 10:00 AM EST to January 23, 10:00 PM EST
- Where
- Nelson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
A snowfall amount of 13 inches was reported near Nellysford.
Winter Storm, Rockingham
- When
- January 22, 10:00 AM EST to January 23, 10:00 PM EST
- Where
- Rockingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Snowfall totaled up to 22.5 inches near Dayton.
Winter Storm, Albemarle
- When
- January 22, 11:00 AM EST to January 23, 10:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Snowfall totaled up to 30 inches near Carrsbrook. A snowfall report of 20.5 inches was received in Crozet and 15.5 inches of snow fell near Charlottesville.
Winter Storm, Greene
- When
- January 22, 11:00 AM EST to January 23, 10:00 PM EST
- Where
- Greene forecast zone
- Reported by
- Unknown
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Snowfall amounts were estimated to be between 15 and 25 inches based on observations nearby.
Winter Storm, Madison
- When
- January 22, 11:00 AM EST to January 23, 10:00 PM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Snowfall totaled up to 24.5 inches in Haywood and 14.5 inches near Madison.
Winter Storm, Orange
- When
- January 22, 11:00 AM EST to January 23, 10:00 PM EST
- Where
- Orange forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Snowfall totaled up to 15.0 inches near Locust Grove and 18.0 inches near Barboursville.
Winter Storm, Culpeper
- When
- January 22, 11:00 AM EST to January 23, 10:00 PM EST
- Where
- Culpeper forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Snowfall totaled up to 17.0 inches near Rixeyville and 24.0 inches near Amissville. A report of 21.0 inches was also reported about three miles east of Amissville.
Winter Storm, Rappahannock
- When
- January 22, 11:00 AM EST to January 23, 10:00 PM EST
- Where
- Rappahannock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Snowfall totaled up to 23.0 inches near Fourway.
Winter Storm, Page
- When
- January 22, 11:00 AM EST to January 23, 10:00 PM EST
- Where
- Page forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Snowfall totaled up to 27.0 inches in Luray. A snowfall report of 24.5 inches was received near Ida and 24.0 inches fell near Panorama.
Winter Storm, Warren
- When
- January 22, 11:00 AM EST to January 23, 10:00 PM EST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Snowfall totaled up to 28.0 inches near Karo and also near Riverton. A snowfall report of 32.1 inches was received about one mile north of Karo.
Winter Storm, Shenandoah
- When
- January 22, 11:00 AM EST to January 23, 10:00 PM EST
- Where
- Shenandoah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Snowfall totaled up to 28.0 inches near Clary. Strasburg had a report of 22.8 inches of snow.
Winter Storm, Frederick
- When
- January 22, 12:00 PM EST to January 23, 10:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Snowfall amounts between 25 and 38 inches were received across Frederick County. Snowfall totaled up to 38 inches near Gainesboro. A snowfall report of 35.0 inches was received near Stephens City and 24.5 inches was reported in Middletown.
Winter Storm, Clarke
- When
- January 22, 1:00 PM EST to January 24, 12:00 AM EST
- Where
- Clarke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Snowfall totaled up to 35.0 inches near Berryville. A report of 28.5 inches was received from Boyce.
Winter Storm, Western Loudoun
- When
- January 22, 1:00 PM EST to January 24, 12:00 AM EST
- Where
- Western Loudoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Snowfall reports between 30 and 36 inches were received across western Loudoun County. Snowfall totaled up to 36.3 inches near Round Hill. A report of 36.0 inches was received near Bluemont.
Winter Storm, Northern Fauquier
- When
- January 22, 1:00 PM EST to January 24, 12:00 AM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- Unknown
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Snowfall amounts were estimated to be between 24 and 36 inches based on observations nearby.
Winter Storm, Southern Fauquier
- When
- January 22, 1:00 PM EST to January 24, 12:00 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Snowfall amounts were reported to be between 18 and 30 inches across southern Fauquier County. A snowfall report of 30.0 inches was received in Opal and 18.0 inches of snow fell near Bealeton.
Winter Storm, Prince William
- When
- January 22, 1:00 PM EST to January 24, 12:00 AM EST
- Where
- Prince William forecast zone
- Reported by
- Trained Spotter
Snowfall amounts between 19 and 32 inches were reported across Prince William County. Snowfall totaled up to 30.0 inches near Bull Run and 18.5 inches of snow was reported near Dumfries.
Winter Storm, Spotsylvania
- When
- January 22, 1:00 PM EST to January 24, 12:00 AM EST
- Where
- Spotsylvania forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Snowfall amounts between 17 and 24 inches were reported across Spotsylvania County.
Winter Storm, Stafford
- When
- January 22, 1:00 PM EST to January 24, 12:00 AM EST
- Where
- Stafford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Snowfall amounts between 15 and 24 inches were reported across Stafford County.
Winter Storm, King George
- When
- January 22, 1:00 PM EST to January 24, 12:00 AM EST
- Where
- King George forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Snowfall totaled up to 16.0 near Shiloh and 14.0 in Jersey.
Blizzard, Central Virginia Blue Ridge
- When
- January 23, 3:00 AM EST to 6:00 PM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Reported by
- Unknown
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
Blizzard conditions were estimated based on observations nearby. Snowfall amounts were estimated to be between two and three feet based on observations nearby.
Blizzard, Northern Virginia Blue Ridge
- When
- January 23, 3:00 AM EST to 6:00 PM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- Unknown
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Blizzard conditions were estimated based on observations nearby. Snowfall amounts were estimated to be near three feet based on observations nearby.
Blizzard, Eastern Loudoun
- When
- January 23, 5:00 AM EST to 4:00 PM EST
- Where
- Eastern Loudoun forecast zone
- Reported by
- ASOS
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Blizzard conditions were reported at Dulles International Airport. Snowfall reports between 28 and 36 inches were received across eastern Loudoun County.
Blizzard, Arlington
- When
- January 23, 2:00 PM EST to 6:00 PM EST
- Where
- Arlington forecast zone
- Reported by
- ASOS
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Blizzard conditions were reported at Reagan National Airport. Snowfall reports were between 18 and 26 inches across Arlington County.
Blizzard, Fairfax
- When
- January 23, 2:00 PM EST to 6:00 PM EST
- Where
- Fairfax forecast zone
- Reported by
- Unknown
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Blizzard conditions were estimated based on observations nearby. Snowfall reports were between 23 and 31 inches across Fairfax County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in New Jersey, January 22 to 23, 201611 deaths · 14 events
- Blizzard in Pennsylvania, January 22 to 24, 20168 deaths · 4 events
- Blizzard and Winter Storm in New York, January 22 to 24, 20166 deaths · 2 injured · 30 events
- Winter Storm in Pennsylvania, January 22 to 24, 20165 deaths · 9 events
- Winter Storm in Pennsylvania, January 22 to 23, 20164 deaths · 22 events
- Winter Storm and Heavy Snow in Virginia, January 22 to 23, 20162 deaths · 3 injured · 27 events
- Heavy Snow in West Virginia, January 22 to 23, 20161 death · $425,000 · 34 events
- Winter Storm and Winter Weather in Georgia, January 22 to 23, 20161 death · $25,000 · 41 events
- Winter Storm and Winter Weather in North Carolina, January 22 to 23, 20161 death · 30 events
- Damaging Winds and Lightning Strike in Florida, January 22, 2016$175,000 · 63 kt wind · 7 events
- Blizzard and Winter Storm in Kentucky, January 22 to 23, 201649 events
- Tornadoes and Damaging Winds in Florida, January 22, 2016$52,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609858, 609859, 609860, 609861, 609862, 609863, 609864, 609865, 609866, 609867, 609868, 609869, 609870, 609871, 609880, 609872, 609873, 609874, 609875, 609876, 609877, 609878, 609879, 609856, 609857, 609855, 609853, 609854.